Kentucky, 2004Damaging Wind in Kentucky, March 20, 2004
March 20, 2004 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 20, 3:03 PM EST, 7 minutes earlier.
Area forecast discussion, Mar 20, 3:03 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EST SAT MAR 20 2004
.DISCUSSION...
NEAR TERM FOCUS IS ON FRONTAL PASSAGE TONIGHT AND ASSOCIATED SHOWERS
AND THUNDERSTORMS. CURRENT RADAR SHOWS THUNDERSTORMS JUST INTO NW
PART OF FORECAST AREA.
IN THE NEAR TERM MODELS IN EXCELLENT
AGREEMENT WITH FRONT MOVING ACROSS OUR AREA BETWEEN 00Z AND 03Z
TONIGHT. WILL KEEP HIGH POPS IN FOR THIS EVENING...AND CARRY SHOWERS
AND THUNDERSTORMS. FRONT FORECAST TO BE SOUTHEAST OF AREA BY 06Z AND
WILL END SHOWER AND THUNDERSTORMS. LINE OF SHOWERS AND THUNDERSTORMS
NOW MOVING INTO AREA IS RUNNING OUT AHEAD OF BEST SUPPORT AND MOVING
INTO DRIER AIR...HOWEVER A SLIGHT SEVERE THREAT LOOKS TO EXIST FOR
THE NEXT COUPLE OF HOURS. NEAR TERM GRIDS WERE IN GOOD SHAPE AND
ONLY CHANGE WAS SOME MINOR TIMING MODIFICATIONS.
MODELS IN GOOD AGREEMENT WITH A MORE SIGNIFICANT PUSH OF COLD AIR
BEHIND THE FRONT. MAIN CHANGE IN THE MEDIUM RANGE FORECAST GRIDS WAS
TO LOWER TEMPS IN THE SUNDAY THROUGH TUESDAY PERIOD. GFS...ETA...AND
NGM ALL BRING 8H TEMPS DOWN TO AROUND -10 ACROSS AREA BY 18Z
SUNDAY...AND -12 BY 12Z MONDAY. VARIOUS MOS GUIDANCE IN FAIRLY GOOD
AGREEMENT AND WILL STAY FAIRLY CLOSE ON TEMPS.
IN THE EXTENDED PORTION OF FORECAST GFS HAS TRENDED TOWARDS A
SLIHGTLY MORE AMPLIFIED WAVE MOVING ACROSS AREA AT END OF
WEEK...EVEN THOUGH FLOW IS STILL FAIRLY ZONAL. WITH THIS IN MIND
HAVE INTRODUCED CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY
INTO FRIDAY.
&&
.PREV DISCUSSION...
1144 AM EST SAT MAR 20 2004
PREPARING AN UPDATE TO SEND SHORTLY. WE HAVE ALREADY HAD ELEVATED
ACTIVITY THIS MORNING. BETTER LOW LEVEL MOISTURE WILL CONTINUE TO
ADVECT INTO THE REGION...AN MCS IS ALREADY ONGOING UPSTREAM ENTERING
CENTRAL KY...AND THE COLD FRONT WILL ARRIVE EARLY THIS EVENING.
THINK THAT CATEGORICAL POPS OF 80 O 90 PERCENT ARE IN ORDER FOR ALL
AREAS BY THE END OF THE 1ST PERIOD.
HAVE ALSO MADE MINOR ADJUSTMENT TO 1ST PERIOD TEMPS. HELD ONTO
PREVIOUS FORECAST...BUT OPENED A RANGE TO ALLOW FOR SOME COOLER
TEMPS. NOT SURE ALL AREAS WILL MAKE IT TO THE PREVIOUS FORECAST
HIGHS IF CLOUDS ARE PREVALENT.
ALSO LOWERED WINDS A BIT ON SUNDAY NIGHT. FRONT WILL BE WELL PAST
AND HIGH PRESSURE GETTING CLOSER...AND THINK THAT WINDS WILL BE
CONTINUING TO DIMINISH...ESPECIALLY FOR THE NIGHT.
&&
.PREV DISCUSSION...
345 AM EST SAT MAR 20 2004
CLEAR SKY AND LIGHT WINDS HAVE ALLOWED TEMPS TO DROP THIS MORNING.
SAT PIX HAVE SOME SCT CLOUDS MOVING ACROSS THE WRN HALF OF THE
STATE. THESE IN ADVANCE OF A COLD FNT DROPPING OUT OF THE NRN
PLAINS. GOOD TROF SHOWING UP ON THE 85H CHART WITH A GULF FEED OF
MOISTURE RIDING UP THE MS RVR VLY. FNT VERY HARD TO PICK OUT ON THE
SAT AS THERE HAS NOT BEEN ENUF RH TO GET ANY DECENT PCPN PATTERN
GOING. THIS WILL ALL CHANGE AS THE WAA ADVECTION BRINGS MUCH WARMER
AIR AND MUCH MOIST-ER AIR FROM THE GULF. CONVECTION WILL GET GOING
TODAY AS THE FNT PUSHES INTO THIS MODIFYING AIRMASS.
MODELS IN GOOD AGREEMENT IN THE SHORT TERM. ETA A TAD FASTER AND
WANTS TO PAINT A QPF BULLSEYE OVER ERN KY. HAVE GONE MORE TOWARDS
THE GFS/HPC QPF BUT MODIFIED IT SLIGHTLY DOWNWARD. STILL LOOKING FOR
NEARLY 1/2 IN PCPN AREAWIDE WITH A CHC OF TSRA-. TIMING IS RIGHT FOR
CONVECTION AND FEEL THE LI WILL PROMOTE SOME TS AS THE FNT CROSSES
THE CWFA.
NEXT MATTER OF CONCERN WAS HI TEMPS TODAY AND CONSENSUS WAS TO RAISE
THE MAX TODAY TO UPPER 60S NORTH/LOWER 70S SOUTH. CLOUD COVER WILL
INCREASE AS THE FNT GETS CLOSER AND MAY CUT OFF SOLAR INSOLATION
THIS AFTERNOON. HOWEVER...THE STRONG WAA WITH WINDS FROM THE SOUTH
AT 10 TO 20 KTS WILL RUSH THE WARM AIR IN LIKE A FREIGHT TRAIN.
AREA OF CONCERN WITH THE MODELS IS THE NEXT SYSTEM DEPICTED FOR MID
WEEK. THEY ARE TRYING TO BRING AN AREA OF PCPN LATE WED/EARLY THU
ACROSS THE CWFA. THE FLOW DOES NOT SUPPORT THIS AS WE HAVE A 50H
ZONAL PATTERN WITH...IF ANYTHING...A SLIGHT NERLY COMPONENT. THIS
SHOULD KEEP ANY PCPN TO OUR NORTH. FURTHER FEEL THAT THE NEXT SYSTEM
WILL BE SLIGHTLY MOISTURE STARVED AND THUS HAVE NOT INTRODUCED PCPN.
WILL KEEP FCST DRY THRU THE END OF THE WORK WEEK.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SBH
Hazardous weather outlook, Mar 20, 4:13 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
413 AM EST SAT MAR 20 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
413 AM EST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A GOOD CHANCE FOR THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS
AFTERNOON AND INTO TONIGHT. SOME STORMS MAY BE SEVERE WITH STRONG
WINDS...LARGE HAIL AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
DUSTY
Thunderstorm Wind, Pulaski
- When
- March 20, 3:10 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -84.600
A large sign of a fast food restaurant blew down and damaged a vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387293.